A 32-year-old woman came to us with a history of mood disorder for 12 years. She was treated in an outpatient department of a tertiary hospital and prescribed Na-valproate. She complained of menstrual disturbance due to polycystic ovarian syndrome (PCOS), weight gain, and hair fall after taking Na-valproate.
Later her consulting Psychiatrist changed the Na-valproate and prescribed Carbamazepine. Within 7 days of taking Carbamazepine, she developed severe life-threatening rashes, marked blistering involving mucus membranes of mouth, eyes, face, limbs.
This is called “Carbamazepine induced Stephen Johnson Syndrome”.
A more severe form of the condition is called toxic epidermal necrolysis (TEN). It involves more than 30% of the skin surface and extensive damage to the mucous membranes.
After a multi-disciplinary approach (consult with Skin and Ophthalmology department) she recovered fully and now taking Lithium as a mood stabilizer.
Symptoms & Signs:
One to three days before a rash develops, you may show early signs of Stevens-Johnson syndrome – fever, a sore mouth and throat, fatigue, or burning eyes.
Other signs and symptoms – Unexplained widespread skin pain, a red or purplish rash that spreads, blisters on your skin and the mucous membranes of the mouth, nose, eyes, and genitals, shedding of skin within days after blisters form & Erythema multoforme.
Complications – Dehydration, sepsis may cause shock and organ failure, eye irritation, dry eye, light sensitivity, corneal ulceration, In severe cases, uveitis, visual impairment and rarely, blindness, acute respiratory failure, abnormal bumps, coloring, scars, hair fall and fingernails, and toenails may not grow normally.
- Immediately stop the drug that may cause it.
- Supportive treatment – Fluid replacement, nutrition, wound care, eye care. (Consultation with Skin and Ophthalmology department)
- Local & systematic steroids